Alert archive / Virginia / Flash Flood Warnings in 1995
Flash Flood Warning 58, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 27, 1995, 10:20 PM EDT for Amherst County, Rockbridge County, Virginia. It was in force for 115 min.
The area
The counties it named.
The facts
- Issued
- Jun 27, 1995, 10:20 PM EDT (02:20 UTC)
- Expired
- Jun 28, 1995, 12:15 AM EDT
- In force
- 115 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Amherst County, VA, Rockbridge County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1409 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 280221 FFWRNK VAC009-163-530-280415- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1020 PM EDT TUE JUN 27 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1215 AM EDT FOR THE FOLLOWING COUNTYS... IN CENTRAL VIRGINIA ...NORTHERN AMHERST COUNTY IN WEST CENTRAL VIRGINIA ...EASTERN ROCKBRIDGE COUNTY AND THE INDEPENDENT CITY OF ...BUENA VISTA AT 1020 PM EDT...WEATHER RADAR IN BLACKSBURG INDICATED THAT JUST OVER AN INCH /1.0/ OF RAIN HAS FALLEN ALONG THE AMHERST/ROCKBRIDGE COUNTY LINE. THE HEAVIEST RAIN HAS FALLEN ABOUT 4 MILES NORTHEAST OF GLASGOW. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DESROSIERS/GALLOWAY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 8:25 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 27, 8:25 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 825 PM EDT TUE JUN 27 1995 RECOMMENDATIONS... CRW...NONE TO ADD TO PVS DISCUSSIONS WBC/RDU... BELIEVE WE CAN LET WATCH EXPIRE THIS EVE...BUT THINK LOW CHC POPS CAN BE CARRIED THRU NIGHT. DISCUSSION... GILES CTY A REAL MESS. ADDTNL TSTMS DVLPING OVR NRV...MAINLY TO S OVR CARROLL CTY. THIS SEEMS TO BE MOST ACTIVE AREA AND THUS FFA THIS AREA A GOOD IDEA. ELSEWHERE...TREND SEEMS TO BE FOR TSTMS TO DECREASE. STILL ONE GOOD STM ALG ALLEGHANY/SURRY NC BRDR...BUT XPCT THIS TO WINDING DOWN BY ZONE ISSUANCE. W/ JUICY AIR MASS AND FNT HANGING ARND FAR ERN PTN OF CWA...WD NOT RULE OUT A FEW TSTMS OVNT. THO RAFL SHD BE HVY ATTMS W/ ANY STMS DO NOT FEEL THAT THREAT IS WIDESPREAD ENUF TO CONT WATCH. FOG A GOOD BET AGAIN TNT W/ SM AREAS GETTING DOWN TO DENSE CLASSIFICATION. DESROSIERS
In the hours before
Special weather statement, Jun 27, 4:50 PM EDT, 5 hours 30 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045- NCZ001>006-018>020-280300- SPECIAL WEATHER STATEMENT..CORRECTED GENERIC CODE NATIONAL WEATHER SERVICE BLACKSBURG VA 450 PM EDT TUE JUN 27 1995 ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR THE ALLEGHANY HIGHLANDS AND SOUTHWEST PIEDMONT OF VIRGINIA... ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR NORTHWEST NORTH CAROLINA... ...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GREENBRIER VALLEY OF WEST VIRGINIA THROUGH TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS EVENING AND WITH THE VERY MOIST AIR MASS IN PLACE OVER THE REGION...SOME OF THE STORMS COULD CONTAIN VERY HEAVY RAINFALL. IN ADDITION...THESE STORMS WILL LIKELY MOVE SLOWLY...ALLOWING LOCAL RAINFALL RATES OF 1 TO 2 INCHES AN HOUR. AS A RESULT...FLASH FLOODING COULD OCCUR IN THE WATCH AREA OF THE ALREADY HIGH CREEKS AND STREAMS. STREET AND URBAN FLOODING AND PONDING OF WATER IN OTHER POOR DRAINAGE AREAS IS ALSO POSSIBLE. OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON STREETS AND POOR DRAINAGE AREAS. PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA... SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS AND STREAMS. BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. DESROSIERS
Special weather statement, Jun 27, 4:52 PM EDT, 5 hours 28 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045- NCZ001>006-018>020-280300- SPECIAL WEATHER STATEMENT..CORRECTED GENERIC CODE NATIONAL WEATHER SERVICE BLACKSBURG VA 450 PM EDT TUE JUN 27 1995 ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR THE ALLEGHANY HIGHLANDS AND SOUTHWEST PIEDMONT OF VIRGINIA... ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR NORTHWEST NORTH CAROLINA... ...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GREENBRIER VALLEY OF WEST VIRGINIA THROUGH TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS EVENING AND WITH THE VERY MOIST AIR MASS IN PLACE OVER THE REGION...SOME OF THE STORMS COULD CONTAIN VERY HEAVY RAINFALL. IN ADDITION...THESE STORMS WILL LIKELY MOVE SLOWLY...ALLOWING LOCAL RAINFALL RATES OF 1 TO 2 INCHES AN HOUR. AS A RESULT...FLASH FLOODING COULD OCCUR IN THE WATCH AREA OF THE ALREADY HIGH CREEKS AND STREAMS. STREET AND URBAN FLOODING AND PONDING OF WATER IN OTHER POOR DRAINAGE AREAS IS ALSO POSSIBLE. OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON STREETS AND POOR DRAINAGE AREAS. PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA... SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS AND STREAMS. BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. DESROSIERS
Local storm report, Jun 27, 6:22 PM EDT, 3 hours 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT TUE JUN 27 1995
DATE/TIME COUNTY/CITY EVENT
27/608 PM GILES/RIPPLEMEAD NICKEL SIZED HAIL.
27/609 PM GILES/PEARISBURG GOLFBALL SIZED HAIL AND
1 FOOT DEEP WATER ON
ALL ROADS.
27/614 PM GILES/RIPPLEMEAD QUARTER SIZED HAIL.
GALLOWAYLocal storm report, Jun 27, 6:23 PM EDT, 3 hours 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT TUE JUN 27 1995
DATE/TIME COUNTY/CITY EVENT
27/608 PM GILES/RIPPLEMEAD NICKEL SIZED HAIL.
27/609 PM GILES/PEARISBURG GOLFBALL SIZED HAIL AND
1 FOOT DEEP WATER ON
ALL ROADS.
27/614 PM GILES/RIPPLEMEAD QUARTER SIZED HTAIL.
GALLOWAYSpecial weather statement, Jun 27, 10:03 PM EDT, 17 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045- NCZ001>006-018>020-280900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1003 PM EDT TUE JUN 27 1995 ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH 400 AM FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA... THE FLASH FLOOD WATCH FOR THE ALLEGHANY HIGHLANDS...SOUTH CENTRAL PIEDMONT AND GREENBRIER VALLEY HAS BEEN EXTENDED UNTIL 400 AM WEDNESDAY MORNING. IN ADDITION...A FLASH FLOOD WATCH HAS BEEN POSTED FOR MERCER...MONROE AND SUMMERS COUNTIES IN SOUTHEAST WEST VIRGINIA AND THE NEW RIVER VALLEY IN VIRGINIA UNTIL 400 AM WEDNESDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE WATCH AREA TONIGHT. THE STORMS WHICH DO PERSIST WILL CONTAIN VERY HEAVY RAINFALL AND SHOULD MOVE ONLY SLOWLY TO THE NORTHEAST. THE COMBINATION OF THESE TWO FACTORS COULD RESULT IN LOCAL RAINFALL RATES OF 1 TO 2 INCHES AN HOUR. THE RAIN WILL BE FALLING ON SATURATED GROUNDS WHICH COULD LEAD TO FLASH FLOODING OF ALREADY HIGH CREEKS AND STREAMS. STREET AND URBAN FLOODING AND PONDING OF WATER IN OTHER POOR DRAINAGE AREAS IS ALSO POSSIBLE. OVER NORTHWEST NORTH CAROLINA...WIDELY SCATTERED THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON STREETS AND POOR DRAINAGE AREAS. PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA... SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS AND STREAMS. BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. DESROSIERS
Special weather statement, Jun 27, 10:04 PM EDT, 16 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045- NCZ001>006-018>020-280900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1003 PM EDT TUE JUN 27 1995 ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH 400 AM FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA... THE FLASH FLOOD WATCH FOR THE ALLEGHANY HIGHLANDS...SOUTH CENTRAL PIEDMONT AND GREENBRIER VALLEY HAS BEEN EXTENDED UNTIL 400 AM WEDNESDAY MORNING. IN ADDITION...A FLASH FLOOD WATCH HAS BEEN POSTED FOR MERCER...MONROE AND SUMMERS COUNTIES IN SOUTHEAST WEST VIRGINIA AND THE NEW RIVER VALLEY IN VIRGINIA UNTIL 400 AM WEDNESDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE WATCH AREA TONIGHT. THE STORMS WHICH DO PERSIST WILL CONTAIN VERY HEAVY RAINFALL AND SHOULD MOVE ONLY SLOWLY TO THE NORTHEAST. THE COMBINATION OF THESE TWO FACTORS COULD RESULT IN LOCAL RAINFALL RATES OF 1 TO 2 INCHES AN HOUR. THE RAIN WILL BE FALLING ON SATURATED GROUNDS WHICH COULD LEAD TO FLASH FLOODING OF ALREADY HIGH CREEKS AND STREAMS. STREET AND URBAN FLOODING AND PONDING OF WATER IN OTHER POOR DRAINAGE AREAS IS ALSO POSSIBLE. OVER NORTHWEST NORTH CAROLINA...WIDELY SCATTERED THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON STREETS AND POOR DRAINAGE AREAS. PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA... SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS AND STREAMS. BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. DESROSIERS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 4:20 AM EDT | Flash Flood Warning | RNK | Rockbridge | 3 hr |
| Jun 28, 7:17 AM EDT | Flash Flood Warning | RNK | Rockbridge | 6 hr |
| Jun 28, 9:01 AM EDT | Flash Flood Warning | RNK | Alleghany | 119 min |
| Jun 28, 9:35 AM EDT | Flash Flood Warning | RNK | Amherst | 115 min |
| Jun 28, 3:20 PM EDT | Flash Flood Warning | RNK | Alleghany | 3 hr |
| Jun 28, 3:20 PM EDT | Flash Flood Warning | RNK | Giles | 3 hr |
| Jun 28, 5:48 PM EDT | Flash Flood Warning | RNK | Craig | 3 hr |
| Jun 28, 6:09 PM EDT | Flash Flood Warning | RNK | Roanoke | 2 hr |
| Jun 28, 7:09 PM EDT | Flash Flood Warning | RNK | Botetourt | 2 hr |
| Jun 28, 7:09 PM EDT | Flash Flood Warning | RNK | Franklin | 2 hr |
| Jun 28, 7:47 PM EDT | Flash Flood Warning | RNK | Bedford | 118 min |
Nearby
Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.